Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Birmingham, AL

April 2, 2009Chambers County, Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2009, 3:01 AM CDT for Chambers County, Lee County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 3:01 AM CDT (08:01 UTC)
Expired
Apr 2, 2009, 3:30 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chambers County, AL, Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 020801
SVRBMX
ALC017-081-020830-
/O.NEW.KBMX.SV.W.0087.090402T0801Z-090402T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 AM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VALLEY...LANETT...LAFAYETTE...
  NORTH CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF OPELIKA...

* UNTIL 330 AM CDT

* AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUSSETA...OR 7 MILES NORTH OF OPELIKA...AND MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUSSETA...CHAMBERS COUNTY LAKE AND 6 MILES NORTHWEST OF BEANS MILL
  BY 305 AM CDT...
  7 MILES SOUTHEAST OF KELLAM HILL BY 310 AM CDT...
  HUGULEY AND 9 MILES SOUTHEAST OF DENSON BY 315 AM CDT...
  VALLEY...FAIRFAX...LANETT AND LAKEVIEW BY 320 AM CDT...

LAT...LON 3262 8541 3282 8559 3308 8522 3290 8518
      3287 8516 3281 8515 3279 8512 3275 8513
      3273 8510 3267 8509
TIME...MOT...LOC 0759Z 243DEG 30KT 3276 8536

$$

27
1 follow-up statement
000 
WWUS54 KBMX 020813
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 AM CDT THU APR 2 2009

ALC017-081-020830-
/O.CON.KBMX.SV.W.0087.000000T0000Z-090402T0830Z/
LEE AL-CHAMBERS AL-
313 AM CDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN CHAMBERS AND NORTH CENTRAL LEE COUNTIES...

AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUGULEY...OR NEAR VALLEY...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 85 WELCOME CENTER AT LANETT...VALLEY...LANETT AND LAKEVIEW BY 320
  AM CDT...
  8 MILES SOUTHEAST OF SOUTHERN HARBOR BY 325 AM CDT...

LAT...LON 3263 8539 3294 8542 3308 8522 3290 8518
      3287 8516 3281 8515 3279 8512 3275 8513
      3273 8510 3267 8509
TIME...MOT...LOC 0813Z 243DEG 30KT 3281 8523

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:51 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 2, 2:51 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 AM CDT THU APR 2 2009

.SHORT TERM...TODAY AND TONIGHT.

ACTIVE WEATHER PERIOD EXPECTED AS A STRONG COLD FRONT MOVES INTO AND
ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT.  STORM PREDICTION
CENTER HAS ENTIRE AREA OUTLOOKED FOR MODERATE RISK.  MOIST AND
UNSTABLE AIR MASS ALREADY IN PLACE AND UPPER SUPPORT WILL MOVE IN
LATER IN THE DAY AND EARLY TONIGHT.  WE COULD SEE ISOLATED SEVERE
STORMS ANYWHERE THIS MORNING...WITH MORE ORGANIZED SEVERE WEATHER
LATER IN THE DAY.  FOR BETTER TIMING OF ORGANIZED SEVERE WEATHER WE
USED OUR LOCAL WRF MODEL...EXPECT WESTERN SECTIONS UNDER THE GUN FROM
3 PM UNTIL 7 PM...CENTRAL SECTIONS 6 PM UNTIL 10 PM...THEN EASTERN
SECTIONS 9 PM UNTIL 1 AM AND THIS ACTIVITY WILL BE ASSOCIATED WITH
SQUALL LINE (COLD FRONT). PRIMARY THREATS WILL BE DAMAGING WINDS...
LARGE HAIL AND TORNADOES.  ACTIVITY WILL SHIFT QUICKLY TO
OUR EAST BY 2 AM AS DRIER AIR MOVES IN FROM THE WEST.  BE SURE TO
HAVE A WEATHER ACTION PLAN READY AS WATCHES AND WARNINGS WILL
LIKELY BE REQUIRED. HIGHS TODAY IN THE 70S...LOWS TONIGHT IN THE 50S.
LAKE WIND ADVISORY WILL BE IN EFFECT FROM NOON UNTIL MIDNIGHT.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY...MUCH QUIETER AND DRIER PERIOD EXPECTED AS
WEAK HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA.

SUNDAY AND MONDAY...ANOTHER COLD FRONT MOVES INTO AND ACROSS THE
AREA ON SUNDAY AND SHIFTS TO THE EAST ON MONDAY.  MODELS HAVE
TRENDED STRONGER WITH THIS SYSTEM AND BETTER UPPER SUPPORT IS
INDICATED.  A FEW SEVERE STORMS WILL BE POSSIBLE WITH THIS
SYSTEM ON SUNDAY.  DRIER AIR EXPECTED LATER MONDAY AND TUESDAY
AS HIGH PRESSURE BUILDS ACROSS THE AREA.  RETURN FLOW DEVELOPS ON
WEDNESDAY WITH NEXT SYSTEM EXPECTED JUST BEYOND THIS PERIOD.

&&

.AVIATION...06Z TAF DISCUSSION.

PERSISTENT SOUTHERLY FLOW OVERNIGHT WILL CONTINUE TO BRING IN
PLENTY OF LOW LEVEL MOISTURE. CEILINGS RANGING FROM LIFR TO LOW
END MVFR SHOULD BE EXPECTED THROUGH THE REMAINDER OF THE MORNING
HOURS.

SOME OCCASIONAL DIPS IN VIS MAY BE POSSIBLE OVERNIGHT...HOWEVER
THERE SHOULD BE ENOUGH OF A WIND TO KEEP THE VIS PREDOMINANTLY AT
MVFR OR BETTER.

THROUGHOUT THE DAY TOMORROW...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AHEAD OF AN APPROACHING STORM SYSTEM. THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY 21Z NEAR TCL AND PROGRESS EASTWARD THROUGH
THE REMAINDER OF THE TAF PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  53  63  39  74 /  60  80  10  10  10
ANNISTON    73  54  64  41  74 /  60  80  10  10  10
BIRMINGHAM  76  51  67  42  74 /  60  80  10  10  10
TUSCALOOSA  78  52  68  41  76 /  70  60  10  10  10
CALERA      76  53  66  44  74 /  60  70  10  10  10
AUBURN      70  54  68  46  75 /  60  70  10  10  10
MONTGOMERY  77  56  71  43  76 /  60  60  10  10  10
TROY        75  57  70  43  76 /  60  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR ALL AREAS FROM NOON UNTIL MIDNIGHT.

&&

50
Hazardous weather outlook, Apr 1, 9:00 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT WED APR 1 2009

ALZ011>015-017>050-030200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
900 PM CDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA.
PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS
REGARDING YOUR AREA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE LIKELY ON THURSDAY BEGINNING IN THE
AFTERNOON AND LASTING THROUGH THE EVENING HOURS. THE THREATS ARE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FOR AREAS
WEST OF I-65...THE SEVERE THREAT WILL BE HIGHEST BETWEEN 3 PM AND 9
PM CDT. FOR AREAS EAST OF I-65...THE SEVERE THREAT WILL BE HIGHEST
FROM 6 PM UNTIL MIDNIGHT.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST FRIDAY EVENING FOR
SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD
STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING
INTO THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NECESSARY ON THURSDAY.

In the hours before

Special weather statement, Apr 2, 2:12 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 AM CDT THU APR 2 2009

ALZ037-038-043-045-047-020745-
CHAMBERS-ELMORE-LEE-MACON-TALLAPOOSA-
212 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...ELMORE...LEE...MACON AND
TALLAPOOSA COUNTIES UNTIL 245 AM CDT...

AT 212 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR REEVES AIRPORT...OR NEAR TALLASSEE...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REEVES AIRPORT.
  TALLAPOOSA CITY.
  WOODLAND.
  LIBERTY CITY.
  NOTASULGA.
  ROXANA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:39 AM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa51 min
Apr 2, 4:35 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more15 hr
Apr 2, 4:55 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike38 min
Apr 2, 5:50 AM CDTSevere Thunderstorm WarningBMXBarbour, Russell40 min
Apr 2, 7:46 AM CDTTornado WarningBMXPike29 min
Apr 2, 2:20 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter40 min
Apr 2, 2:21 PM CDTSevere Thunderstorm WarningBMXLamar, Marion39 min
Apr 2, 2:53 PM CDTSevere Thunderstorm WarningBMXFayette, Greene, Lamar, Pickens, Sumter, Tuscaloosa52 min
Apr 2, 2:57 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter33 min
Apr 2, 2:57 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston48 min
Apr 2, 3:14 PM CDTTornado WarningBMXGreene, Pickens, Tuscaloosa31 min
Apr 2, 3:32 PM CDTTornado WarningBMXPickens, Tuscaloosa28 min
Apr 2, 3:37 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Tuscaloosa38 min
Apr 2, 3:42 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Marion, Pickens, Tuscaloosa, Walker and 1 more48 min
Apr 2, 4:14 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Shelby, Tuscaloosa, Walker46 min
Apr 2, 4:42 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.